Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 913  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2014  |  Volume : 59  |  Issue : 3  |  Page : 311-312
Imatinib mesylate-induced cutaneous rash masquerading as pityriasis rosea of Gilbert


1 Department of Dermatology and STD, University College of Medical Sciences (University of Delhi) and Associated Guru Teg Bahadur Hospital, Dilshad Garden, Delhi, India
2 Department of Pathology, University College of Medical Sciences (University of Delhi) and Associated Guru Teg Bahadur Hospital, Dilshad Garden, Delhi, India

Date of Web Publication28-Apr-2014

Correspondence Address:
Prashant Verma
Department of Dermatology and STD, University College of Medical Sciences (University of Delhi) and Associated Guru Teg Bahadur Hospital, Dilshad Garden, Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.131433

Rights and Permissions



How to cite this article:
Verma P, Singal A, Sharma S. Imatinib mesylate-induced cutaneous rash masquerading as pityriasis rosea of Gilbert. Indian J Dermatol 2014;59:311-2

How to cite this URL:
Verma P, Singal A, Sharma S. Imatinib mesylate-induced cutaneous rash masquerading as pityriasis rosea of Gilbert. Indian J Dermatol [serial online] 2014 [cited 2019 Aug 24];59:311-2. Available from: http://www.e-ijd.org/text.asp?2014/59/3/311/131433


Sir,

A pityriasis rosea-like rash can, on occasion, be triggered by a number of drugs: Metronidazole, bismuth, barbiturates, captopril, gold, organic mercurials, methoxypromazine, metronidazole, D-penicillamine, isotretinoin, tripelennamine hydrochloride, ketotifen, and salvarsan, among others. Imatinib mesylate, a tyrosine kinase inhibitor, is being widely used in the treatment of chronic myeloid leukemia. We describe a case of an imatinib mesylate-induced pityriasis rosea-like rash.

A 24-year-old man, diagnosed with chronic myeloid leukemia, was seen in our dermatology clinic with a generalized erythematous papulosquamous eruption for the past 7 days. He was started on imatinib mesylate, 400 mg daily for the previous 4 weeks. Three weeks into his treatment he developed a progressive, slightly pruritic rash. The rash was neither accompanied by fever nor any cough, cold or coryza. Examination revealed multiple erythematous, 1-3-cm-sized, well-defined, oval to round papules and plaques [Figure 1], symmetrically distributed over his chest, back, arms, legs and abdomen. The surface of the plaques depicted semi-adherent, greyish white scaling, accentuated toward the periphery of the lesions [Figure 2]. Auspitz sign was negative. Venereal disease research laboratory (VDRL) and enzyme linked immunoabsorbent assay (ELISA) testing for HIV were negative. A differential diagnosis of pityriasis rosea of Gilbert, secondary syphilis, drug rash, and psoriasis were considered. Histopathological examination [Figure 3] of the section from a representative lesion revealed parakeratosis, moderate acanthosis and spongiosis in the epidermis accompanied by some focal keratinocyte necrosis. Dermis showed lymphocytic and erythrocyte extravasation, neutrophils and eosinophils. Imatinib was then discontinued. Over a period of 2 weeks, the rash regressed completely. Three weeks after resolution of the rash, imatinib mesylate was reintroduced in a dose of 100 mg following which, a flare up of the rash was noticed. Accordingly, a 'certain' diagnosis of imatinib mesylate-induced pityriasis rosea-like rash was made according to the World Health Organisation drug reaction causality definition. The patient was then prescribed levocetirizine 5 mg once daily and topical betamethasone valerate 0.1% once daily, and the dose of imatinib was gradually escalated to 400 mg over a period of 2 weeks. The rash was well under control. In view of the mildness of the rash and the fact it was under control with conservative management, imatinib was continued in regular dosage. The patient, however, has not been followed up since then.
Figure 1: Multiple erythematous, 1-3-cm-sized, well-defined, oval to round papules and plaques over back

Click here to view
Figure 2: Closeup view depicting collarette-like scale

Click here to view
Figure 3: Histopathology illustrating parakeratosis, moderate acanthosis and spongiosis in the epidermis accompanied by some focal keratinocyte necrosis. Dermis showed lymphocytic and erythrocyte extravasation, neutrophils and eosinophils (H and E , × 400)

Click here to view


Imatinib mesylate is a potent, competitive inhibitor of the BCR-ABL protein tyrosine kinase, frequently administered for chronic myeloid leukemia. Imatinib mesylate is being frequently prescribed in the management of chronic myelogenous leukemia and gastrointestinal stromal tumors, as a targeted therapy. [1] It has been used effectively in metastatic dermatofibrosarcoma protuberans. [2] Besides, it may prove beneficial in systemic sclerosis [3] and pulmonary arterial hypertension. [4] Although largely innocuous, nausea, fatigue and myalgias, which are mostly mild or moderate, are the common nondermatological side effects of imatinib. Cutaneous reactions to imatinib are common and occur in 9.5-69% of patients. [5] Maculopapular eruptions, erythematous eruptions, edema, and periorbital edema are the most common adverse events observed. Imatinib can also induce severe skin eruptions and generalized skin eruptions. Toxic epidermal necrolysis, Stevens Johnson syndrome, acute generalized exanthematous pustulosis, purpuric vasculitis and mycosis fungoides-like reactions have been linked to imatinib use. Hypopigmentation, hyperpigmentation, lichenoid reactions, pityriasiform eruptions, pityriasis rosea, psoriasis, reactivation or induction of porphyria cutanea tarda, neutrophilic eccrine hidradenitis, Sweet's syndrome, erythema nodosum, EBV-positive cutaneous B-cell lymphoproliferative disease, possible induction of squamous cell carcinoma, hyaline cell syringomas, follicular mucinosis, pseudolymphoma-type drug eruptions, and Malpighian epitheliomas are other rare side effects. [5],[6] To our knowledge there is only a single report of a 'certain' imatinib-induced pityriasis rosea like cutaneous rash. [7] However, in that report there was no typical collarette scale. In the present report, the lesions morphologically masqueraded as 'pityriasis rosea of Gilbert' with peripherally accentuated scaling. A complete regression following dechallenge and flare-up following a rechallenge established the causality of the rash with certainty. Histopathologically, a prominent keratinocyte necrosis and eosinophils is compatible with the diagnosis of drug rash, yet not diagnostic. In the present case, there was some keratinocyte necrosis and eosinophils. The mechanism of such a rash has been postulated to be through the modulation of cutaneous growth factor receptors. If correctly recognized, management of this type of rash should not warrant a discontinuation of therapy as it is largely benign and can be managed with topical corticosteroids, emollients, and antihistamines as described in the present illustration.

 
   References Top

1.Robert J. [Tyrosine kinase inhibitors]. Bull Cancer 2011;98:1321-34.  Back to cited text no. 1
[PUBMED]    
2.Maki RG, Awan RA, Dixon RH, Jhanwar S, Antonescu CR. Differential sensitivity to imatinib of 2 patients with metastatic sarcoma arising from dermatofibrosarcoma protuberans. Int J Cancer 2002;100:623-6.  Back to cited text no. 2
    
3.Khanna D, Saggar R, Mayes MD, Abtin F, Clements PJ, Maranian P, et al. A one-year, phase I/IIa, open-label pilot trial of imatinib mesylate in the treatment of systemic sclerosis-associated active interstitial lung disease. Arthritis Rheum 2011;63:3540-6.  Back to cited text no. 3
    
4.Ten Freyhaus H, Dumitrescu D, Berghausen E, Vantler M, Caglayan E, Rosenkranz S. Imatinib mesylate for the treatment of pulmonary arterial hypertension. Expert Opin Investig Drugs 2012;21:119-34.  Back to cited text no. 4
    
5.Amitay-Laish I, Stemmer SM, Lacouture ME. Adverse cutaneous reactions secondary to tyrosine kinase inhibitors including imatinib mesylate, nilotinib, and dasatinib. Dermatol Ther 2011;24:386-95.  Back to cited text no. 5
    
6.McPherson T, Sherman V, Turner R. Imatinib-associated hyperpigmentation, a side effect that should be recognized. J Eur Acad Dermatol Venereol 2009;23:82-3.  Back to cited text no. 6
[PUBMED]    
7.Brazzelli V, Prestinari F, Roveda E, Barbagallo T, Bellani E, Vassallo C, et al. Pityriasis rosea-like eruption during treatment with imatinib mesylate: Description of 3 cases. J Am Acad Dermatol 2005;53 (5 Suppl 1):S240-3.  Back to cited text no. 7
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]

This article has been cited by
1 Imatinib
Reactions Weekly. 2014; 1505(1): 19
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,109 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed2014    
    Printed23    
    Emailed0    
    PDF Downloaded83    
    Comments [Add]    
    Cited by others 1    

Recommend this journal